Quantum size effect on the magnetism of finite systems

Update item information
Publication Type Journal Article
School or College College of Engineering
Department Materials Science & Engineering
Creator Liu, Feng
Other Author Khanna, S. N.; Jena, P.
Title Quantum size effect on the magnetism of finite systems
Date 1990-07
Description The magnetic moments of the ferromagnetic transition metals Fe, Co, and Ni confined to one-dimensional chains are found to fluctuate with increasing chain length before converging to the infinite limit. This quantum size effect is derived from a simple first-principles theory that we have developed to study the evolution of the electronic structure of systems as a function of size and dimensionality. The quantitative accuracy of the predictions of this simple formulation is confirmed by carrying out ab initio self-consistent calculations using the molecular-orbital approach. The convergence of moments to the respective infinite limit is found to depend on the dimensionality of the system.
Type Text
Publisher American Physical Society
Journal Title Physical Review B
Volume 42
Issue 1
First Page 976
Last Page 979
DOI 10.1103/PhysRevB.42.976
citatation_issn 0163-1829
Subject Quantum size; Finite systems; Ferromagnetic transition metals; Magnetic moments; Fe; Co; Ni; Molecular-orbital approach
Subject LCSH Magnetism; Transition metals -- Magnetic properties
Language eng
Bibliographic Citation Liu, F., Khanna, S. N., & Jena, P. (1990). Quantum size effect on the magnetism of finite systems. Physical Review B, 42(1), 976-9.
Rights Management (c) American Physical Society http://dx.doi.org/10.1103/PhysRevB.42.976
Format Medium application/pdf
Format Extent 385,184 bytes
Identifier ir-main,12229
ARK ark:/87278/s6ns1ch0
Setname ir_uspace
Date Created 2012-06-13
Date Modified 2021-05-06
ID 706651
Reference URL https://collections.lib.utah.edu/ark:/87278/s6ns1ch0